Massachusetts, 2005Flood in Massachusetts, January 24 to 26, 2005
January 24 to 26, 2005 · NWS BOX · 1 event in 1 county or zone
An ice dam which formed on the Millers River in Athol caused flooding and forced the evacuation of several nearby homes. The ice dam formed in a half-mile area between the Exchange Street and Main Street bridges, and brought the river about two and a half feet above normal, flooding homes on Shore Drive and Pequiog Avenue.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice dam which formed on the Millers River in Athol caused flooding and forced the evacuation of several nearby homes. The ice dam formed in a half-mile area between the Exchange Street and Main Street bridges, and brought the river about two and a half feet above normal, flooding homes on Shore Drive and Pequiog Avenue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 24, 12:00 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 24, 12:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1200 PM EST MON JAN 24 2005
...WE ARE IN QUITE A PERIOD OF WX HERE IN THE NE USA AND THERE ARE
SIGNS THAT A HIGH AMPLITUDE COLD STORMY PATTERN WILL CONTINUE FOR AT
LEAST THE NEXT 2 WEEKS...
.DISCUSSION...
NEAR TERM...PREVIOUS FORECAST FOR THIS AFTERNOON LOOKS ON TRACK.
MORNING TRENDS INDICATE DECREASING WINDS...SO WIND SPEEDS WERE
LOWERED BY A FEW MPH IN FORECAST. OTHERWISE...NO MAJOR
MODIFICATIONS MADE TO THE UPDATE THIS MORNING.
MARINE...CONVERTED GALE WARNING TO A SMALL CRAFT ADVISORY ACROSS THE
SOUTH COAST OUTER WATERS...AND ISSUED A SMALL CRAFT ADVISORY FOR
BOSTON HARBOR.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY THROUGH TONIGHT)...
CLEARING SKIES HAVE WORKED INTO THE MID AND OUTER CAPE REGIONS EARLY
THIS MORNING ON DRIER AIR OVER THE GULF OF MAINE. CAN STILL SEE SOME
CLOUD STREETS FLIRTING WITH THE OUTER CAPE ON IR SATELLITE
PICTURES...BUT FEEL RIGHT NOW THAT TREND IS FOR IMPROVEMENT ON THE
CAPE AND NANTUCKET THIS MORNING AS WINDS BACK TO THE NORTHWEST AND
WEST. ALSO NOTING REPORTS OF HAZE FROM SEVERAL ASOS STATIONS...
INCLUDING WORCESTER...HYANNIS AND PLYMOUTH. FEEL THIS IS BLOWING SNOW
AS WINDS REMAIN GUSTY AT THESE LOCATIONS. ONLY LOCATION AT 08Z
REPORTING BLSN WAS MARTHAS VINEYARD.
AS WINDS DIMINISH...WILL ALLOW THE WIND AND BLOWING SNOW ADVISORIES
THAT WERE IN EFFECT TO EXPIRE. WILL ISSUE FINAL STATEMENTS ON BOTH
BY 5 AM.
AS FOR THE NEXT 24 HOURS...STILL IN AN ACTIVE WEATHER PATTERN ON THE
UPPER LEVEL NORTHWEST FLOW AS A LONG WAVE TROUGH REMAINS EAST OF NEW
ENGLAND AND A BROAD RIDGE IS BUILDING OVER THE ROCKIES. ANOTHER SHORT
WAVE IN THE FLOW WILL WORK ACROSS THE REGION TONIGHT IN THE FORM OF A
COLD FRONT. SOME LOW LEVEL INDICATORS SUGGEST THE POSSIBILITY OF
SNOW SHOWERS DEVELOPING WITH THIS FRONT. NOTING ONLY A SMALL AREA OF
SNOW SHOWERS AT 08Z OVER THE CENTRAL GREAT LAKES ASSOCIATED WITH THIS
FRONT ON REGIONAL RADAR...THOUGH THIS HAS TRENDED TO INCREASE IN
AERIAL COVERAGE OVER THE LAST COUPLE OF HOURS. THE GFS AND...TO A
LESSER DEGREE...THE ETA/NAM ARE INDICATING SOME DECENT LOW LEVEL
FORCING...SO WILL KEEP A MENTION OF SCATTERED SNOW SHOWERS IN THE
FORECAST BETWEEN 18Z AND 06Z FOR ALL ZONES. THIS FEATURE SHOULD
MOVE THROUGH RATHER QUICKLY...WITH THE FRONT JUST OFF THE SOUTH COAST
BY 12Z TUESDAY.
WENT CLOSE TO THE MAV MOS GUIDANCE...WHICH GIVES RIGHT AROUND 30 PCT
POPS FOR THIS AFTERNOON AND TONIGHT. ALSO LEANED CLOSER TO THE
COLD MAV MOS TEMPS FOR TODAY AND TONIGHT.
&&
.AVIATION...
MAINLY VFR-CAVU EXCEPT FOR BLSN AT KORH...KHYA WITH GUSTS TO 30-35
KTS EARLY THIS MORNING. EXPECT HIGH CLOUDS WILL QUICKLY OVERSPREAD
THE REGION...THEN MID LEVEL CLOUDS TO ARRIVE AROUND MIDDAY AHEAD OF
THE NEXT COLD FRONT. HAVE PUT IN A MENTION OF PROB30 FOR SNOW
SHOWERS INTO THE TAFS...THOUGH WILL BRING THAT IN A COUPLE OF HOURS
EARLIER THAN THE 06Z TAFS INDICATE FOR THE 12Z RELEASE. IF ANY DO
OCCUR...EXPECT THEM TO MOVE THROUGH RATHER QUICKLY...BUT OVERCAST
WILL REMAIN FOR A PART OF THE MORNING AT 4-5KFT.
&&
.MARINE...
IN THE SHORT TERM...WILL KEEP STRONG GALE WARNINGS IN EFFECT FOR
OUTER WATERS...AND BRING THE REMAINDER OF THE WATERS TO SMALL CRAFT
ADVISORIES EXCEPT WILL TAKE DOWN FLAGS FOR BOSTON HARBOR AND
NARRAGANSETT BAY. NOTING WINDS GUSTING TO 25 KT AT BOSTON AT 08Z...
BUT EXPECT THIS TO DIMINISH THIS MORNING AS WINDS BACK TO WEST. WILL
TAKE QUITE A WHILE FOR THE SEAS TO SUBSIDE AFTER THE BLIZZARD...SO
WILL HAVE SMALL CRAFTS GOING FOR TONIGHT AS WELL AHEAD OF THE FRONT
ON ALL WATERS EXPECT BOSTON HARBOR AND NARRAGANSETT BAY.
&&
.LONG TERM...(TUE-SUN)
TUE NIGHT/WED: NEW 1-5 SNOW EXPECTED IN SNE LATE TUE NIGHT AND
WED...HEAVIEST NE MASS PER ESEWD SLIDING CLIPPER. NO SPS ATTM SINCE
WERE STILL IN CLEAN UP MODE FROM THE BLIZ. ETA/ECMWF RELIANCE FOR
THIS EXPECTATION.
WED NIGHT-FRI: VERY COLD AIR FOLLOWS WED NIGHT-FRI...PER GFS MODEL
SFC GUIDANCE AS BL COLD POURS SWD IN IDEAL FLOW OVER FRESH SNOWCOVER.
MEX GUIDANCE FAILS TO CAPTURE AND UNDERCUT IN MANY AREAS AND MANY
PERIODS. WC ADVY FORESEEN. MAY HAVE ZY WARNING AND MARGINAL GALE
SITN IN CAA WED NIGHT OR THU?
SAT/SUN: CONTINUITY THO PER HPC MEDIUM RANGE PRELIM...WE ARE
WATCHING FOR ANOTHER COASTAL EITHER LATE NEXT SUN OR EARLY NEXT
WEEK.
I JUST COULNT HELP MYSELF ON THE FOLLOWING: IF YOU HAPPEN TO HAVE
THE OPPORTUNIT TO OVERLAY THE ECMWF 12Z/23 SFC AND 850 TEMP FIELD
WITH THIS LATEST 00Z/24 RUN OF THE 168 HR SFC AND 850 TEMP
FIELD...YOU JUST CANT HELP NOTING THE STRIKING SIMILARITY. THE
EVOLUTION MAY BE DIFFERENT BETWEEN CASES AND THE FCST GRADIENT A
LITTLE LOOSER AT 168 HRS BUT ITS SOMETHING WORTH FILING AWAY TO
VERIFY. LETS SEE WHAT HAPPENS.
&&
.PATTERN...
QUITE A WINTER APPEARS UNFOLDING HERE AS AVG SEASONAL SNOW HAS
ALREADY BEEN SURPASSED AT BOS/PVD FOR 04-05
OTRW LOOK FOR HIGH LATITUDE BLOCKING TO DVLP BY FEBRUARY AND A
TENDENCY FOR THE MODELS TO BE TOO WARM AND TOO FAR NORTH WITH SFC
LOWS IN CRITICAL SITUATIONS AND THIS FCSTR BLVS THE PATTERN THAT HAS
OCCURRED ALL WINTER TO DATE (MIDWEST AND NE USA WINTER) IN A WEAK EL
NINO IS PRONE TO ALLOWING ANOTHER FORMIDABLE EVENT LIKE THAT OF 1/22-
23...TO OCCUR SOMEWHERE ALONG THE NE COAST OF THE USA BEFORE THIS 04-
05 WINTER IS ALL SAID AND DONE. WHETHER THAT COMES TO PASS I DONT
KNOW BUT IT CAN HAPPEN 2X IN A WINTER AND HAS AND...I HARKEN BACK TO
77-78 WITH SOME SIMILARITY TO THE EVENTS THAT HAVE OCCURRED SO FAR
THIS WINTER. EXTENT AND LOCATIONS ARE NOT AS SEVERE THIS YEAR AS THAT
OF 77-78...BUT 05 COLD SEASON IS NOT YET OVER.
THERE MAY BE OTHER PRIOR WINTERS OF SIMILAR MIDWEST/NE COAST
COMBINATION SEASONAL WINTER STORMS THAT I JUST DONT RECALL AND AM
SURE THOSE WITH EXCT RECALL WILL INFORM ME BY DAYS END.
BOTTOM LINE ITS A SOLID WINTER HERE IN SNE. WEVE JUST ABOUT ERASED
THE + 6F TO 8F ANOMALY THAT WE HAD THE FIRST TWO WEEKS OF JAN 05...
AND ERASED IT IN ONLY ABOUT 8 DAYS
THIS STORM WE HAD YDY REMINDED ME OF THOSE OF THE 50S/60S. BONIFIED
WINTER STORM WITH BS/DS IN ITS WAKE AND BITTER COLD IT WAS QUITE
BEAUTIFUL IF YOU WERE SAFE AND WITH ELECTRICITY..YET THIS WAS A
DECIDELY ADVERSE EVENT FOR THE COAST AND ESPECIALLY CC/ACK WHICH HAS
ALREADY SUFFERED TWO FORMIDABLE EVENTS THIS WINTER (12/26 AND THIS
1/22-23).
THE PERIOD BETWEEN SUNDAY JAN 30TH AND FEB 10 MAYBE NEEDS TO BE
MONITORED FOR A SUBSTANTIAL EVENT. HIGH LATITUDE BLOCKING AND BOTH
THE GFS AND ECMWF ALREADY HAVE SIGNALS FOR CONSIDERABLE ACTION. THE
GFS IS SPLITTING ITS ENERGY. THE ECMWF IS NOT AND THE ECMWF NOW HAS
ON THE BOARDS A FULL GALE S OF NEW ENGLAND LATE THIS COMING SUNDAY
AND EXTENDING ITS OUTPUT...IT WOULD APPEAR TO BE A SLOW MOVER AND
WITH AN EVENTUAL STRONGER STORM FORCE ONSHORE GRADIENT. USUALLY IF
THE EC HAS BIG SIGNAL IT CAN BE WRONG ON CHOICE OF EVENT SELECTION...
FOR INSTANCE THIS ONE WE JUST HAD WAS FIRST MODELED A COUPLE DAYS
EARLIER...THEN IT MOVED OFF THAT STORM AND GRABBED THE CORRECT
FEATURE FOR ITS SENSATIONAL DAY 6/7 OUTPUT (FROM WHICH IT TEMPO
BACKED OFF BEFORE RETURNING GRADUALLY TO ITS VERY STRONG SIGNAL FOR
THE EVENT ON DAY3)...AGAIN ITS ON THE EC BOARD AND BOTH HPC MR AND
HERE BLV IT HAS POSSIBILITIES. I HAVE ALSO NOTICED THIS ECMWF
SELECTION PERFORMANCE IN PREV YEARS OF MODEL REVIEWS. GGEM IS IN
WITH THIS STORMY SIGNAL TOO
LETS BE PATIENT AND SEE WHAT HAPPENS AS WE MOVE INTO THE MIDDLE OF
THIS WEEK. THE GFS..IT HAS MULTI STRONG SHORT WAVES AND SEEMINGLY
WARM. I TRUST IN COLD SOLNS NOW AND A BIG HIGH DRAPED TO THE NORTH.
&&
.POST EVENT ANALYSIS...
BLIZ OF 2005 WAS TOP 5 SNOW EVENT IN 100+ YEARS FOR E PTN OF SNE
AND FIRST BLIZ HERE SINCE APRIL FOOLS STORM OF 1997 YET THIS WAS AN
ORDINARY SNOWSTORM FOR N CT AND W MA.
PNS...MAX AMTS AROUND 3 FEET.
BOSTON 22.5 MAKES IT #5
PVD 23.4 MAKES IT #2
ORH 24.1 MAKES IT #5
PNS FINAL NOT UNTIL TUESDAY MIDDAY SOME TIME AS WE CONTINUE TO
RECEIVE REPORTS THRU WEB ENTRY.
&&
.CLIMATOLOGY...
CLIMATE DB HAS BEEN UPDATED EVEN FURTHER BEYOND OUR PRE 1AM CLI
RELEASE FOR PVD W.E TO .67. RECORD REPORTS HAVE BEEN ISSUED FOR
BOSTON...PROVIDENCE AND WORCESTER DAILY SNOWFALL RECORDS ON JANUARY
23RD.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING ANZ250-254. SMALL CRAFT ADVISORY
ANZ230>235-237-255.
&&
NEAR TERM...TLM
MARINE...GAF
Hazardous weather outlook, Jan 24, 7:10 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
710 AM EST MON JAN 24 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251215-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
710 AM EST MON JAN 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.
.DAY ONE (TODAY AND TONIGHT)...
GALE WARNING FOR THE OUTER COASTAL WATERS TODAY. LEFTOVER WIND CHILL
NEAR 15 TO 20 BELOW ZERO EARLY TODAY WILL EASE MID OR LATE MORNING.
SCATTERED SNOW SHOWERS AND FLURRIES WILL ACCOMPANY A MODERATELY
STRONG COLD FRONT ACROSS SOUTHERN NEW ENGLAND TONIGHT WITH A QUICK
HALF INCH POSSIBLE HERE AND THERE...ESPECIALLY THE INTERIOR HIGH
TERRAIN.
.DAY TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
WEDNESDAY: ONE TO 5 INCHES OF NEW SNOW IS FORECAST...MAINLY BETWEEN
3 AM AND 9 PM. THE HEAVIEST WITH A 65 PERCENT CHANCE OF AN ADVISORY
FOR NORTHEAST MASSACHUSETTS AND THERE IS NOW A 30 PERCENT CHANCE OF
ISOLATED 7 INCH AMOUNTS IN COASTAL ESSEX COUNTY WHERE OCEAN EFFECT
MAY COME INTO PLAY. THIS SITUATION SHOULD BE CAREFULLY MONITORED.
THURSDAY-FRIDAY...FRIGID AIR RETURNS. A WIND CHILL ADVISORY MAY BE
NEEDED THURSDAY AS WELL AS FREEZING SPRAY WARNING ANED MAYBE A
GALE. AN INCH OF OCEAN EFFECT SNOW MAY AFFECT THE OUTER CAPE.
LATE NEXT WEEKEND: THERE IS THE POSSIBLITY WE WILL BE FEELING THE
FIRST INFLUENCE OF WHAT MAY BECOME A LARGE STRONG SLOW MOVING COASTAL
LOW PRESSURE SYSTEM. THE POSSIBLITY OF THIS IS ONLY ABOUT 30 PERCENT
AT THIS TIME WITH ITS ARRIVAL DATE EVEN MORE IN DOUBT. WE WANT TWO
MORE DAYS OF MODEL CONFIRMATION BEFORE WE ENTERTAIN THE LIKELIHOOD
OF ANOTHER FORMIDABLE SYSTEM. FOR THOSE WHO NEED TO PLAN
THESE CONDIDERATIONS...IT MAY BE WORTHWHILE TO CHECK BACK WEDNESDAY
FOR CONTINUITY ON THE POSSIBLITY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.
DRAG
Flood, Northern Worcester
- When
- January 24, 12:00 PM EST to January 26, 12:00 PM EST
- Where
- Northern Worcester forecast zone
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438525.